Ice Storm, Scott
- When
- December 18, 4:00 PM CST to December 20, 3:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Ice accumulated to 1/4 of an inch.
An ice storm moved into western Kansas late in the day on Tuesday, December 19th. There was a brief period of rain before the freezing rain began during the late afternoon.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An ice storm moved into western Kansas late in the day on Tuesday, December 19th. There was a brief period of rain before the freezing rain began during the late afternoon. This light freezing rain persisted until Thursday morning, December 21st. In some areas, the precipitation changed to snow, with 4 inches reported at Johnson City being the highest snowfall amount. From to inches of ice accumulation caused extensive power lines and tree limb damage. Many cities in the affected area reported power outages. In Dighton in Lane County, 4 to 6-inch tree limbs could be heard breaking during the night Tuesday, from over -inch ice accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 18, 3:18 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CST MON DEC 18 2006 .DAYS 1-2... ...SIGNIFICANT ICE EXPECTED OVER PORTIONS OF SOUTHWEST KANSAS... MAIN CHALLENGE IN THE FORECAST CENTERS AROUND SURFACE TEMPERATURES...AND DEGREE OF WARM LAYER ALOFT WITH RESPECT TO PRECIPITATION TYPE. THERE IS A LARGE DEGREE OF CONFIDENCE IN WIDESPREAD 0.75 TO 1.25 INCH TOTAL LIQUID EQUIVALENT PRECIPITATION. UPPER LOW WILL BEGIN INTERACTING WITH VERY RICH LOW LEVEL MOISTURE CURRENTLY RESIDING ACROSS MUCH OF TEXAS PER 295K ISENTROPIC ANALYSIS WITH 14-16C H85 DEWPOINTS PREVALENT. INGREDIENTS ARE COMING TOGETHER FOR SIGNIFICANT ICE PROBLEMS...LARGELY BECAUSE OF A) TREMENDOUS RESERVOIR OF MOISTURE ACROSS TEXAS...B) PROLONGED SOURCE OF LIFT WITH INTERACTION BETWEEN QUASI-GEOSTROPHIC FORCING AND MESOSCALE FRONTOGENETIC FORCING...ESSENTIALLY TRAINING OVER SOUTHWEST KANSAS FOR 12 TO 18 HOURS...C) SURFACE HIGH IN PLACE KEEPING COLD ENOUGH TEMPERATURES AND VERY DRY LOW LEVEL AIR AT THE ONSET OF THE EVENT FOR WET-BULB COOLING EFFECTS TO KEEP SURFACE TEMPS IN THE 28-31F RANGE. THE MOST SIGNIFICANT MODEL DISCREPANCY BETWEEN THE GFS AND THE NAM IS THE MAGNITUDE OF THE WARM AIR ALOFT CENTERED AROUND 750MB. THE NAM SUGGESTS THE ADVECTION OF +2 TO +3C AS FAR NORTHWEST AS JOHNSON AND SYRACUSE THROUGH MUCH OF THE EVENT. CURRENT THINKING NOW IS THAT AN ALL-SNOW SCENARIO LOOKS MUCH LESS LIKELY OVER EVEN THE NORTHWEST SECTION OF THE CWA. THINK EVEN IN HAMILTON COUNTY THERE WILL BE A SIGNIFICANT PERIOD OF SLEET MIXED WITH FREEZING RAIN...THEN BECOMING SLEET MIXED WITH SNOW. SNOW ACCUMS OF 1-3 INCHES ARE POSSIBLE IN THESE AREAS. THE NEXT CONCERN IS THEN SURFACE TEMPERATURES FOR THE REST OF THE CWA...BECAUSE WITH SUCH A PRONOUNCED WARM LAYER ALOFT...THINK THAT ALL SNOW FALLING THROUGH WARM LAYER WILL COMPLETELY MELT...THUS WOULD TAKE A VERY COLD SURFACE LAYER TO RE-FREEZE AS SLEET...SO THE THINKING IS THAT A MAJORITY OF THE EVENT WILL BE FREEZING RAIN WEST OF A LINE FROM DODGE- NESS-WAKEENEY ALL THE WAY WEST TO LAKIN-ULYSSES-HUGOTON. MODEL QPF FIELDS ARE IMPRESSIVE WITH LARGE MODEL CONSISTENCY IN 1 TO 1.50 INCH QPF. THINK THAT A LARGE PART OF THE FORECAST AREA WEST OF DODGE-NESS-WAKEENEY WILL SEE THREE-QUARTERS OF THE EVENT AS FREEZING RAIN AND CONFIDENCE IS QUITE HIGH IN THIS SCENARIO. THUS WILL GO WITH A WINTER STORM WARNING...PRIMARILY FOR UP TO A HALF INCH OR MORE OF ICE ACCUMULATION ON TREES/POWERLINES. WEST OF THE DOMINANT FREEZING RAIN AXIS...A NARROW CORRIDOR OF MAINLY SLEET FOR THE EVENT SHOULD EXIST...REALLY TOUGH TO PIN THIS DOWN OF COURSE AT 30-42 HOURS...HOWEVER UP TO AN INCH (OR MORE) OF SLEET MAY ACCUMULATE ESPECIALLY IN THE FAR WESTERN COUNTIES. COLD AIR CENTERED AROUND THE 750MB LAYER WILL EVENTUALLY FILTER EASTWARD BUT NOT UNTIL A BULK OF THE PRECIPITATION IS OVER WITH...HOWEVER THINK THAT SNOW MAY BE QUITE HEAVY FOR A BRIEF PERIOD OF TIME WEDNESDAY MORNING AS IT MOVES SOUTHWEST TO NORTHEAST ACROSS THE CWA. WEDNESDAY...AS UPPER LOW WINDS UP TO OUR NORTHWEST...DRY INTRUSION WILL WORK IN FAST AND THE EVENT WILL BE OVER WITH FOR SOUTHWEST KANSAS. WE SHOULD EVEN BREAK OUT INTO DECENT SUNSHINE IN THE SYNOPTIC DRY SLOT. -UMSCHEID .DAYS 3-7... A SOMEWHAT ACTIVE PERIOD WILL PERSIST IN THE UPPER LEVEL FLOW PATTERN OVER THE CONUS THROUGH THE UPCOMING WEEKEND BUT SOME UNCERTAINTIES STILL EXIST. THE 12Z RUNS OF THE GFS AND THE EURO MODELS ARE IN DECENT AGREEMENT THAT ANOTHER PIECE OF ENERGY MOVING IN FROM THE EASTERN PACIFIC WILL DIVE INTO THE DESERT SOUTHWEST AND TRACK EAST ALONG THE MEXICAN BORDER BEFORE LIFTING NORTHEAST ACROSS TEXAS LATE IN THE WEEKEND. THIS TREND HAS BEEN SHOWING UP FOR A FEW DAYS NOW IN THE VARIOUS MODELS AND THE GFS ENSEMBLE MEANS HAVE BEEN HINTING AT IT AS WELL. THE 12Z OPERATIONAL GFS HAS THE UPPER LOW EJECTING OUT FASTER THAN THE OTHER MODELS WHICH IT SEEMS TO HAVE A PROBLEM WITH AT TIMES. AM THINKING THAT THE TRAJECTORY OF THE UPPER LOW WILL BE FAR ENOUGH SOUTH THAT THERE WILL NOT BE MUCH CHANCE FOR ANY PRECIPITATION FROM THIS SYSTEM MAKING AS FAR NORTH AS SOUTHWEST KANSAS. TEMPERATURES ARE A BIT MORE PROBLEMATIC, DEPENDING ON HOW THE UPPER FLOW PATTERN EVOLVES AROUND THE CLOSED SYSTEM. THE ECMWF TENDS TO CUT THE WESTERLY FLOW OFF WITH AND TRACK IT EAST ACROSS THE U.S. CANADIAN BORDER WHILE THE OTHER MODELS TEND TO KEEP MORE TROUGHING IN PLACE WITH COLDER AIR EXTENDING FARTHER SOUTH ACROSS THE CONUS. FOR NOW AM LEANING TOWARD THE LATTER IDEA WHICH WILL RESULT IN TEMPERATURES NEAR OR EVEN A LITTLE BELOW NORMAL THROUGH EARLY NEXT WEEK. BEYOND THIS TIME, IN THE 8 TO 10 DAY PERIOD, WE SHOULD BE IN BETWEEN SYSTEMS FOR A FEW DAYS WHICH COULD RESULT IN A FEW DAYS OF DRY WEATHER. BEYOND THIS TIME THE GFS AND CANADIAN ARE SUGGESTING THAT ANOTHER SYSTEM WILL CLOSE OFF IN THE SOUTHWEST WHICH COULD PUT THE CENTRAL PLAINS IN LINE FOR ANOTHER STORM SYSTEM AROUND NEW YEARS. AS FAR OUT IN TIME AS THIS IS, WILL NOT JUMP ON ANYTHING JUST YET. && .PRELIMINARY POINT TEMPS/POPS... DDC 25 32 32 38 / 0 80 100 60 GCK 23 29 29 37 / 0 90 100 50 EHA 23 27 27 35 / 20 90 100 20 LBL 25 29 29 37 / 20 90 100 40 HYS 23 33 32 42 / 0 80 100 80 P28 32 36 36 45 / 0 80 100 80 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 12 PM CST /11 AM MST/ TUESDAY TO 9 AM CST /8 AM MST/ WEDNESDAY FOR KSZ043-044-061>063-074>077-084>087. WINTER WEATHER ADVISORY FROM 3 PM TUESDAY TO 9 AM CST WEDNESDAY FOR KSZ030-031-045-046-064-078. && FN25/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CST MON DEC 18 2006 KSZ061-062-074-075-084-085-190945- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 331 AM CST MON DEC 18 2006 /231 AM MST MON DEC 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY TUESDAY MORNING INTO WEDNESDAY MORNING. A MIXTURE OF FREEZING RAIN, SLEET, AND SNOW IS EXPECTED TO START IN THE ELKHART AREA BY AROUND DAYBREAK TUESDAY MORNING THEN SPREAD NORTHEAST INTO THE REST OF THE AREA BY NOON. THE MIXED PRECIPITATION SHOULD THEN CHANGE TO A MIX OF WET SNOW AND RAIN THEN TO ALL SNOW BEFORE ENDING SOMETIME WEDNESDAY MORNING. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WITH AROUND 5 INCHES NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD CALL IN ANY REPORTS OF ICE AND SNOW ACCUMULATIONS. KSZ043-044-063-076-077-086-087-190945- SCOTT-LANE-FINNEY-HASKELL-GRAY-SEWARD-MEADE- 331 AM CST MON DEC 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM EARLY MORNING TUESDAY INTO WEDNESDAY MORNING. A MIXTURE OF FREEZING RAIN, SLEET, AND SNOW IS EXPECTED TO START MOVING INTO THE AREA DURING THE MORNING ON TUESDAY. THERE COULD BE SOME LIGHT ICE AND SLEET ACCUMULATION BEFORE CHANGING OVER TO A MIX OF RAIN AND SNOW IN THE AFTERNOON AND EVENING. ANY FREEZING RAIN AND SLEET ACCUMULATIONS COULD MAKE TRAVEL TREACHEROUS. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND AROUND 1 OR 2 INCHES MAINLY IN GRASSY AREAS .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD CALL IN ANY REPORTS OF ICE AND SNOW ACCUMULATIONS. KSZ030-031-045-046-064>066-078>081-088>090-190945- TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA- PRATT-CLARK-COMANCHE-BARBER- 331 AM CST MON DEC 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BREIF PERIOD OF FREEZING RAIN AND SLEET IS POSSIBLE EARLY TUESDAY BEFORE CHANGING TO MAINLY A COLD RAIN DURING THE AFTERNOON. THE ROADS SHOULD BE MAINLY WET WITH NO ICE ACCUMULATION EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 06
The national radar mosaic for the moment the first event began.
17 ice storm. Local standard time, as filed.
Ice accumulated to 1/4 of an inch.
Six inch diameter tree limbs and power lines were brought down due to the accumulation of >3/4 of ice. Dighton was without power for some time.
At least 1/4 inch of ice accumulation was reported.|
One quarter of an inch of ice accumulated.
Ice accumulated to 1/4 of an inch.
Tree limbs and power lines down due to the accumulation of >1/4 of ice. Johnson was without power for some time.
Ice accumulated to 1/4 of an inch.
Ice accumulated to 1/4 of an inch.
Ice accumulated to 1/4 of an inch.
Tree limbs were brought down due to the accumulation of >1/4 of ice. 3 inches of snow fell toward the end of the event, reported at 1154 AM CST at a location 1 mile northeast of Richfield.
Tree limbs and power lines down due to the accumulation of >1/4 of ice. Hugoton was without power for some time. 4 inches of snow accumulated toward the end of the event, measured at 0708 CST on the 20th.
One quarter inch of inch of ice accumulated.
Ice accumulated to 1/4 of an inch.
Large tree limbs and power lines were brought down due to the accumulation of >1/4 of ice.
Ice accumulated to 1/4 of an inch.
Ice accumulated to 1/4 of an inch.
Ice accumulated to 1/4 of an inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9432, 9433, 9434, 9435, 9436, 9437, 9438, 9439, 9440, 9441, 9442, 9443, 9444, 9446, 9447, 9448, 9449.